The U.S. Centers for Disease Control and Prevention (CDC) is investigating a cluster of severe lung disease linked to electronic cigarette (e-cigarette) use, or vaping. Patients experienced cough, shortness of breath, and fatigue that eventually led to hospitalization.
Fifteen confirmed cases and almost 100 probable cases were reported in 14 states this year between June 28 and August 15. The disease was originally thought to occur in teenagers and young adults, but recent cases have been reported in patients in their 50s.
The only link between the patients appears to be e-cigarette use, the CDC reported. All patients used e-cigarettes in the weeks and months prior to hospital admission, and some reported using products containing tetrahydrocannabinol (THC), the main psychoactive ingredient in marijuana.
The CDC cautioned that it does not yet know whether e-cigarettes caused the mystery lung illness.
"While some cases in each of the states are similar and appear to be linked to e-cigarette product use, more information is needed to determine what is causing the illnesses," the CDC stated on August 17.
The majority of cases have been located in Wisconsin. In one case, a 26-year-old man from Burlington was admitted to an intensive care unit after experiencing coughing and shortness of breath. His blood oxygen level dropped to 10%, and he had to be placed in a medically induced coma, according to an NPR news story. He later recovered and said he suspected the illness was caused by the THC he bought from a friend.
"The oil in the cartridge was really watered down," he told NPR. "And it was pee-colored, it wasn't supposed to be that color, it's supposed to be dark amber."
The severity of the disease varied among patients, and the CDC does not yet know the long-term health effects. In addition to fatigue, cough, and shortness of breath, some patients experienced fever, anorexia, chest pain, nausea, and diarrhea. The CDC also reported some lung changes in chest images.
"Chest radiographs showed bilateral opacities, typically in the lower lobes, and CT imaging of the chest showed diffuse ground-glass opacities, often with subpleural sparing," the CDC wrote in a clinical action message. "Evaluation for infectious etiologies was negative in all patients."
The CDC is urging clinicians to ask patients with respiratory or pulmonary illness about recent e-cigarette use. Questions to ask include whether the patient is using commercially available devices, sharing e-cigarette products, or reusing old cartridges.
"CDC recommends that clinicians report cases of significant respiratory illness of unclear etiology and a history of vaping to the appropriate state and/or local health department," the CDC wrote.